THE CASE: An 81-year-old woman with a history of moderate Alzheimer dementia, depression, coronary artery disease, hypertension, and type 2 diabetes mellitus was accompanied to the office by her son for a routine follow-up appointment. She had been taking sertraline for 1 year for treatment of depressive symptoms that included hypersomnia, loss of interest in usual activities, and feelings of hopelessness. The treatment had relieved her symptoms. She had no new complaints, and no changes were made to her regimen.
One week later, the pharmacy reported that the patient's new insurance company would not cover sertraline without prior authorization. Citalopram was substituted.
One month later, the patient's son reported that she had had several episodes of nausea and vomiting during the previous 2 days. These symptoms resolved without intervention. After another 4 weeks, the nausea and vomiting recurred for another 2 days and again resolved without intervention. At a 3-month follow-up appointment, the patient had lost 12 lb, and her son reported that she had neither appetite nor energy. There had been no change in her medications, and the patient's physical and laboratory findings were unrevealing.
Two weeks later, the pharmacy faxed a refill request for sertraline. Further investigation revealed that 4 months previously, the pharmacy had inadvertently added citalopram to sertraline, instead of replacing it. The patient's symptoms resolved when the sertraline was tapered and discontinued.
How can common medication errors in elderly patients be avoided?
Persons aged 65 years or older make up 14% of the population and take more than 30% of prescription drugs.1 Adverse drug reactions are responsible for 5% to 28% of acute geriatric hospital admissions and occur in 35% of community-dwelling elders. The use of multiple medications is associated with a higher likelihood of drug-drug interactions and adverse drug reactions.2 Moreover, there is an increased risk of adverse drug reactions in elderly persons because of pharmacokinetic and pharmacodynamic changes related to aging.3
A recent review concluded that polypharmacy continues to be a significant problem and that little research has been conducted on the methods primary care clinicians use to assess polypharmacy.4
ASSISTANCE FOR CLINICIANS
ACOVE quality indicators.
One of the largest systematic attempts to prevent adverse drug events in older persons is the Assessing Care of Vulnerable Elders (ACOVE) quality indicators for appropriate medical care, which were developed by Pfizer, Inc, and RAND Health (Table 1 [Part 1, Part 2]).5,6 Studies are under way to determine whether the information contained in the group's Fact Sheets has improved the care that physicians provide for these patients. The methods used to develop the quality indicators included literature review and expert panel discussion.
1. Chrischilles EA, Foley DJ, Wallace RB, et al. Use of medications by persons 65 and over: data from the established populations for epidemiologic studies of the elderly. J Gerontol. 1992;47:M137-M144.
2. Field TS, Gurwitz JH, Harrold LR, et al. Risk factors for adverse drug events among older adults in the ambulatory setting. J Am Geriatr Soc. 2004;52:1349-1354.
3. Cefalu CA. Drug therapy in elderly patients: how to avoid adverse effects and interactions. Consultant. 2006;46:1545-1552.
4. Fulton MM, Allen ER. Polypharmacy in the elderly: a literature review. J Am Acad Nurse Pract. 2005;7:123-132.
5. Knight EL, Avorn J. Quality indicators for appropriate medication use in vulnerable elders. Ann Intern Med. 2001;135:703-710.
6. Shekelle PG, MacLean CH, Morton SC, Wenger NS. Assessing care of vulnerable elders: methods for developing quality indicators. Ann Intern Med. 2001;135:647-652.
7. Perking NA, Murphy JE, Malone DC, Armstrong EP. Performance of drug-drug interaction software for personal digital assistants. Ann Pharmacother. 2006;40:850-855.
8. Monane M, Dipika MM, Nagle BA, Kelly MA. Improving prescribing patterns for the elderly through an online drug utilization review intervention: a system linking the physician, pharmacist, and computer. JAMA. 1998;280:1249-2152.
9. Fosnight SM, Allen KR, Holder CM, Hazelett S. A strategy to decrease the use of risky drugs in the elderly. Clev Clin J Med. 2004;71:561-568.
10. Sweet BV, Gay WE, Leady MA, Stumpf JL. Usefulness of herbal and dietary supplement references. Ann Pharmacother. 2003;37:494-499.
11. Walker JB. Evaluation of the ability of seven herbal resources to answer questions about herbal products asked in drug information centers. Pharmacotherapy. 2002;22:1611-1615.
12. Hanlon JT, Lindblad CI, Gray SL. Can clinical pharmacy services have a positive impact on drug-related problems and health outcomes in community-based older adults? Am J Geriatr Pharmacother. 2004;2:3-13.
13. Barat I, Andreasen F, Damsgaard EM. The consumption of drugs by 75-year-old individuals living in their own homes. Eur J Clin Pharmacol. 2000;56:501-509.
14. Barat I, Andreasen F, Damsgaard EM. Drug therapy in the elderly: what doctors believe and patients actually do. Br J Clin Pharmacol. 2001;51:615-622.
15. Littenberg B, MacLean CD, Hurowitz L. The use of adherence aids by adults with diabetes: a cross-sectional survey. BMC Fam Pract. 2006;7:1.
16.Fick DM, Cooper JW, Wade WE, et al. Updating the Beers criteria for potentially inappropriate medication use in older adults: results of a US consensus panel of experts. Arch Intern Med. 2003;163:2716-2724.
17. Rochon PA, Gurwitz JH. Optimising drug treatment for elderly people. The prescribing cascade. BMJ. 1997;315:1059-1061.
18. Nathan A, Goodyer L, Lovejoy A, Rashid A. "Brown bag" medication reviews as a means of optimizing patients' use of medication and of identifying potential clinical problems. Fam Pract. 1999;16:278-282.
19. Boockvar KS, Carlson LaCorte H, Giambanco V, et al. Medication reconciliation for reducing drug-discrepancy adverse events. Am J Geriatr Pharmacother. 2006;4:236-243.
20. Sorensen L, Stokes JA, Purdie DM, et al. Medication management at home: medication risk factor prevalence and inter-relationships. J Clin Pharm Ther. 2006;31:485-491.